Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 28, 2009Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2009, 5:07 PM CDT for Clark County, Meade County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 5:07 PM CDT (22:07 UTC)
Expired
Jul 28, 2009, 5:34 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:10 PM CDTHAIL 113 S Meade, KS
Jul 28, 5:20 PM CDTHAIL 1.517 S Meade, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 282207
SVRDDC
KSC025-119-282245-
/O.NEW.KDDC.SV.W.0206.090728T2207Z-090728T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL MEADE COUNTY...OR 7 MILES SOUTHEAST OF MEADE STATE PARK...
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3712 10047 3725 10032 3708 10006 3700 10008
      3699 10041
TIME...MOT...LOC 2205Z 312DEG 16KT 3712 10031

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 282222
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT TUE JUL 28 2009

KSC025-119-282245-
/O.CON.KDDC.SV.W.0206.000000T0000Z-090728T2245Z/
MEADE KS-CLARK KS-
522 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EXTREME SOUTHWESTERN CLARK AND SOUTHEASTERN MEADE COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL MEADE COUNTY...OR 11 MILES SOUTHEAST OF
MEADE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK
  COUNTIES.

AT 510 PM...THE PUBLIC REPORTED ONE INCH HAIL 13 MILES SOUTH OF 
MEADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3699 10041 3717 10021 3708 10006 3700 10008
TIME...MOT...LOC 2221Z 323DEG 17KT 3703 10028

$$

JOHNSON
000 
WWUS53 KDDC 282234
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT TUE JUL 28 2009

KSC025-119-282244-
/O.CAN.KDDC.SV.W.0206.000000T0000Z-090728T2245Z/
MEADE KS-CLARK KS-
534 PM CDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN CLARK AND
SOUTHEASTERN MEADE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3699 10041 3717 10021 3708 10006 3700 10008
TIME...MOT...LOC 2234Z 323DEG 17KT 3698 10023

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:41 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 28, 3:41 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT TUE JUL 28 2009

.DISCUSSION...

DAYS 1-2...

A BROAD UPPER TROUGH WAS STILL IN PLACE FROM THE NORTHERN PLAINS
THROUGH NEW ENGLAND WITH A STRONGER JET SEGMENT ROUNDING THE FLAT
RIDGE ACROSS THE CENTRAL ROCKIES.

WE HAVE A CHALLENGING FORECAST IN TERMS OF RAIN CHANCES TONIGHT INTO
WEDNESDAY. THERE HAS BEEN LITTLE CHANGE IN THE THERMODYNAMIC PROFILES
ACROSS THE HIGH PLAINS REGIONS OVER THE LAST DAY. THUNDERSTORM
CHANCES FOR THIS EVENING AND TONIGHT SHOULD HINGE ON SEVERAL
FACTORS, INCLUDING ONGOING CONVECTION BEING DRIVEN BY A WEAK
COLD FRONT ACROSS NORTHERN KANSAS, AND POTENTIAL DEVELOPMENT OVER
SOUTHEAST COLORADO LATE THIS AFTERNOON, EXTENDING INTO THE EVENING.
AN ADVANCING JET SEGMENT INTO THE CENTRAL AND SOUTHERN PLAINS THIS
AFTERNOON WILL INCREASE BULK SHEAR VALUES TO 30-40 KTS WHICH MAY
ALLOW A FEW MORE ORGANIZED THUNDERSTORMS TO DEVELOP ACROSS THE
WESTERN AND SOUTHERN SECTIONS OVERNIGHT.

DURING THIS SAME TIMEFRAME, A VIGOROUS SHORTWAVE WILL ROTATE
THROUGH THE BASE OF THE NORTHERN PLAINS TROUGH, ESSENTIALLY DIGGING
THE HEIGHT FIELD OVER THE CENTRAL PLAINS FARTHER WEST. THIS IN
COMBINATION WITH UPPER JET STREAK MOVING THROUGH THE REGION AND
INCREASED BOUNDARY LAYER QG FORCING SHOULD LEAD TO A PERIOD OF RAIN
AND EMBEDDED THUNDERSTORMS EARLY WEDNESDAY. THE MODELS HAVE SLIGHT
VARIATIONS EARLY WEDNESDAY AS THE ECMWF APPEARS MORE BULLISH ON
QPF.

AS THE FRONTAL BOUNDARY SHIFTS FARTHER SOUTH OVERNIGHT, A LESS WARM
AIR MASS WILL BE IN PLACE EARLY WEDNESDAY. ONGOING CONVECTION AND
ADDITIONAL CONVECTION CHANCES THROUGH THE DAY WOULD LEAD TO
EXTENSIVE CLOUD COVER AND RELATIVELY COOL TEMPERATURES FOR LATE
JULY. DRIER CONDITIONS ARE EXPECTED THURSDAY WITH LOW PROBABILITY
THUNDERSTORM CHANCES. WESTERN KANSAS WILL BE SPLIT BETWEEN SHORTWAVE
ENERGY TO THE NORTH AND SOUTH.

DAYS 3-7...

IT LOOKS AS THOUGH YESTERDAYS DECISION TO GO WITH THE EURO FOR THE
EXTENDED FORECAST PERIOD WAS A GOOD ONE SINCE THE GFS IS NOW
BEGINNING TO FALL INTO LINE WITH ITS SOLUTION. THE DEVIL WILL
DEFINITELY BE IN THE DETAILS DURING THE EXTENDED, BUT WERE GAINING
A LITTLE MORE CONFIDENCE IN THE TREND TOWARD TROFINESS OVER THE
CENTRAL PLAINS, OR AT LEAST COOL, UNSETTLED NW FLOW ALOFT. PICKING
OUT PARTICULAR WAVES ON WHICH TO HANG HIGHER POPS WILL PROBABLY
PROVE FUTILE BUT THERE ARE INDICATIONS THAT ONE WAVE WILL MOVE
THROUGH LATER SAT FOLLOWED BY ONE ON TUE INTO DY8. HIGH POPS ARE NOT
WARRANTED GIVEN UNCERTAINTIES BUT DID BUMP UP POPS TO ABOVE CLIMO ON
THOSE DAYS. WILL CONTINUE TO CARRY SLIGHT CHC POPS ON THE OTHER DAYS
DUE TO NW FLOW, PRIMARILY DURING THE FAVORED HOURS OF LATE AFTERNOON
THROUGH EARLY OVERNIGHT. TEMPS WILL BE VERY TRICKY AND DEPENDENT ON
CLOUD COVER AND TIMING OF WAVES. DUE TO COLLABORATION ISSUES WAS NOT
ABLE TO GO AS LOW AS I MIGHT HAVE ON DAYS 6/7 BUT DID KEEP HIGHS 5-8
DEGREES BELOW NORMAL. IF THE EC VERIFIED EXACTLY - WHICH IS
CERTAINLY NO GUARANTEE - WE COULD ONLY BE IN THE 60S EARLY NEXT
WEEK. FOR WEEK TWO, WE SHOULD BEGIN TO SHIFT THE PATTERN EVER SO
SLOWLY BACK TOWARD RIDGING IN THE PLAINS. THUS WILL GO WITH BELOW
NORMAL TEMPS WITH A WARMING TREND. PERSISTENT NW FLOW ALOFT FOR MUCH
OF WEEK TWO SHOULD MEAN ABOVE NORMAL PRECIP WITH A DECREASE AS
RIDGING EDGES/DEVELOPS EASTWARD. -WRIGHT

&&

.AVIATION...

A COLD FRONT MOVED THROUGH KHYS AOA 28/19Z AND IS CURRENTLY NORTH OF
KDDC/KGCK. LTL WSHFT IS EXPECTED AS WINDS ARE ALREADY 030-050 AT ALL
TERMINALS. HOWEVER, ISOLD CONVECTION IS BEGINNING TO FLARE NEAR AND
SOUTH OF THE BOUNDARY. EXPECTING SHRA/TS TO INCREASE AS THE FRONT
MOVES SOUTH INTO GREATER INSTABILITY, WITH THE POTENTIAL FOR ISOLD
SEVERE STORMS WITH DAMAGING WIND/HAIL. SHRA/TS WILL BE POSSIBLE AT
KDDC/KGCK THROUGH APPROX 29/00Z WITH A DECREASING TREND THEREAFTER.
ADDITIONAL CONVECTION IS POSSIBLE AT ALL TERMINALS BETWEEN 29/10Z
AND 29/15Z AS A FAIRLY STRONG UPPER WAVE MOVES IN FROM THE WEST.
-WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  77  57  78 /  40  60  50  20
GCK  61  79  56  78 /  50  60  50  20
EHA  66  85  57  75 /  60  50  50  20
LBL  66  81  59  76 /  50  60  50  20
HYS  63  73  56  78 /  20  50  50  20
P28  66  78  63  80 /  40  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH UNTIL 10PM CDT FOR BARBER, COMANCHE,
KIOWA, AND PRATT COUNTIES.

&&

FN33/34/34
Hazardous weather outlook, Jul 28, 4:22 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE JUL 28 2009

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE JUL 28 2009 /322 AM MDT TUE JUL 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
EARLY TONIGHT. A FEW THUNDERSTORMS NEAR THE COLORADO BORDER WILL
BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS LATE THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS AGAIN
WEDNESDAY AND EARLY WEDNESDAY NIGHT. BY LATE WEDNESDAY AFTERNOON A
SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING WEST OF A GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 28, 2:47 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT TUE JUL 28 2009

KSZ065-066-282030-
PAWNEE-STAFFORD-
247 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN PAWNEE AND STAFFORD COUNTIES...INCLUDING THE
CITIES OF SEWARD...HUDSON AND STAFFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 9848 3783 9848 3783 9876 3816 9895
      3825 9880
TIME...MOT...LOC 1947Z 312DEG 19KT 3816 9878

JOHNSON
Local storm report, Jul 28, 3:11 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SE SEWARD             38.17N 98.78W
07/28/2009  E1.75 INCH       STAFFORD           KS   PUBLIC

&&

LEE
Local storm report, Jul 28, 3:23 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
323 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 S SEWARD              38.16N 98.79W
07/28/2009  E1.75 INCH       STAFFORD           KS   PUBLIC

            THIS IS A CORRECTED ENTRY. THE PREVIOUS ENTRY WAS 1
            SOUTHEAST WHEN IT SHOULD HAVE BEEN 1 SOUTH OF SEWARD.

&&

LEE
Local storm report, Jul 28, 3:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             9 S ST. JOHN            37.87N 98.73W
07/28/2009  E1.00 INCH       STAFFORD           KS   PUBLIC

&&

LEE
Local storm report, Jul 28, 3:53 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 S PRESTON             37.74N 98.56W
07/28/2009  E1.75 INCH       PRATT              KS   EMERGENCY MNGR

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:31 PM CDTSpecial Weather StatementDDCMorton, Stanton59 min
Jul 27, 10:44 PM CDTAreal Flood WarningDDCStanton6 hr
Jul 28, 2:47 PM CDTSpecial Weather StatementDDCStafford43 min
Jul 28, 3:03 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford42 min
Jul 28, 3:44 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.